Statin-Induced Hyper-Acute Reversible Liver Failure: A Case Report

Read full text
Authors: Abdulaziz A AlTurki, Khaled AlQahtani, Abdulkreem A Alnasser, Meshal M AlTalha, Ali Saleh Alhamdan
Cited by: 2
References: 14

Abstract

Statins, particularly high-dose atorvastatin, are widely used for cardiovascular prevention but can rarely cause severe hepatotoxicity. We report a case of a male in his seventies who developed hyperacute hepatic failure within 24 hours of initiating atorvastatin 80 mg for secondary stroke prevention. Extensive investigations ruled out alternative causes, and his condition rapidly improved after discontinuation, implicating drug-induced liver injury. This case highlights the unpredictable nature of statin-induced hepatotoxicity, emphasizing the need for vigilance, particularly in elderly patients with comorbidities. Further research is needed to guide safe reintroduction strategies and alternative lipid-lowering options for affected individuals.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Lipoproteins and Cardiovascular Health Liver Disease Diagnosis and Treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103591–e103591
Publication date
14 February 2026
Language
EN